Florida, 2010

Funnel Cloud in Florida, April 17, 2010

April 17, 2010 · NWS MLB · 1 event in 1 county or zone

A funnel cloud developed along a line of showers associated with sea/lake breeze convergence. The funnel cloud was spotted about 3 miles east northeast of the city of Okeechobee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A funnel cloud developed along a line of showers associated with sea/lake breeze convergence. The funnel cloud was spotted about 3 miles east northeast of the city of Okeechobee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 17, 2:05 PM EST, 0 minutes earlier.

Area forecast discussion, Apr 17, 2:05 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
305 PM EDT SAT APR 17 2010

.DISCUSSION...
TONIGHT-SUNDAY...
SFC HIGH PRESSURE CENTER CONTINUES TO SLIDE OFF TO OUR EAST LEAVING
A DIFFUSE RIDGE DRAPED ACROSS OUR AREA IN BETWEEN A WEAK FRONTAL
BOUNDARY ACROSS THE CAROLINAS AND LOW PRESSURE OVER THE SOUTHERN
GULF AND NW CARRIBEAN. SATELLITE IMAGERY HAS THE MAIN AREA OF
MOISTURE ASSOCIATED WITH THIS LOW MOVING ACROSS CUBA AT THE MOMENT
WITH ANOTHER AREA ACROSS THE SOUTHERN GULF NEAR THE YUCATAN.
STEERING LEVEL WINDS HAVE SHIFTED TO THE SW...TAPING INTO THESE HIGH
MOISTURE AREAS AND ADVECTING THEM INTO FL.

DIFFERENCES HAVE CREPT BACK IN BETWEEN SEVERAL OF THE SHORT RANGE
MODELS...12Z GFS & NAM/00Z ECMWF IN THE HANDLING OF THE UPPER LEVEL
WAVE LIFTING OUT OF THE SOUTHERN GULF ACROSS S FL. GFS HAS BROUGHT
BACK A DEEPER AND SLOWER SURFACE LOW...ALLOWING MORE TIME TO ADVECT
THE DEEPER MOISTURE ACROSS THE AREA AND PUSHING BACK THE HEAVIEST
RAINS UNTIL SUN NIGHT RATHER THAN SUN. THE NAM IS CLOSER TO THE
ECMWF...MOVING THE UPPER LEVEL WAVE AND THE BULK OF THE PRECIP
THROUGH BY SUN EVE AS WEAK (AND MOSTLY DRY) FRONTAL BOUNDARY SLIDES
DOWN FROM THE NORTH. WHAT ALL THE MODELS DO AGREE ON HOWEVER...IS
THAT ABUNDANT MOISTURE WILL CONTINUE TO ADVECT NORTHWARDS ACROSS
ECFL IN THE SOUTHERLY FLOW. THE PRESENCE OF THE WEAK FRONTAL
BOUNDARY SLIDING INTO THE STATE AS WELL AS THE UPPER LEVEL TROUGH
MOVING ACROSS THE STATE LOOK TO PROVIDE ENOUGH INSTABILITY FOR AN
ISOLD TSTM MENTION ON SUNDAY DESPITE MID-HIGH CLOUDS POSSIBILITY
LIMITING SOLAR HEATING.

MADE FEW CHANGES TO THE SENSIBLE WEATHER FORECAST INTO TOMORROW.
ISOLD-SCT SHOWER ACTIVITY WILL CONTINUE THROUGH OVER OKEECHOBEE AND
THE TREASURE COAST THROUGH THE OVERNIGHT HOURS...WITH THE BEST
CHANCES FOR RAIN THIS AFTERNOON WITH THE EC SEABREEZE AND TOWARD
DAYBREAK AS THE UPPER LVL TROUGH APPROACHES. MOST LOCATIONS ON
SUNDAY WILL SEE SCT-NMRS RAIN SHOWERS WITH THE POSSIBILITY FOR
LOCALLY HEAVY RAINFALL ACROSS THE SOUTH. CLOUD COVER WILL KEEP TEMPS
DOWN A DEGREE OR TWO OVER TODAY...BUT THE AREA WILL STILL SEE
SEASONABLE TEMPS IN THE UPPER 70S/LOW 80S AND LOWS IN THE 60S.

SUN NIGHT-WED...WEAK SRN STREAM TROUGH WILL SLIDE ACROSS FL SUN
NIGHT/MON WITH WEAK SFC WAVE SLIDING EWD OVER THE STRAITS/BAHAMAS.
GFS APPEARS TO LWR SFC PRES TOO MUCH WHILE THE ECM IS MUCH
WEAKER/FASTER. WENT WITH A WEAKER SOLN BUT STILL FAIRLY WET (40-50%
NORTH/60% SOUTH) FOR SUN-MON AS BOTH MODELS INCREASE MEAN PWATS
SUBSTANTIALLY AHEAD OF THE SYSTEM. ANOTHER WEAK H50 TROUGH SLIDES SE
ACROSS THE GULF COAST AND FL LATE TUE-WED...WHICH COULD KICK OFF A
FEW SHRA OVER THE RGN EITHER DAY. MAX TEMPS THROUGH MID WEEK GNRLY
IN THE U70S/L80S WITH MINS PRETTY MUCH IN THE U50S/L60S.

THU-SAT...(PREVIOUS DISCUSSION)...FLAT FLOW WILL GIVE WAY TO
BUILDING MID LVL RIDGE THROUGH LATE WEEK WITH STRENGTHENING SFC HIGH
OVER THE WRN ATLC. SE-SRLY FLOW ON BACK SIDE OF HIGH WILL LEAD TO
TEMPS WARMING TO ABOVE CLIMO (L-M80S/L-M60S) AND AIR MASS BCMG A BIT
HUMID BY NEXT WEEKEND.

&&

.AVIATION...CLOUDS WILL THICKEN AHEAD OF AN AREA OF LOW PRESSURE
APPROACHING SOUTH FLORIDA. WITH INCREASING MOISTURE EXPECT A
MULTILAYERED CLOUD DECK TO PREVAIL THROUGH SUNDAY AFTERNOON WITH
SCT030 BKN050 OVC250 BECOMING COMMON. ISO/SCT SHRAS WILL GRADUALLY
INCREASE IN COVERAGE FROM SOUTH TO NORTH THROUGH SUNDAY WITH VCSH
INDICATED FOR ALL AREAS EXCEPT THE FAR NORTH AROUND KDAB. CIG AND
VIS WILL TEMPORARILY FALL INTO THE MVFR RANGE IN ASSOCIATION WITH
ANY SHOWER ACTIVITY.

&&

.MARINE...TONIGHT-SUNDAY...LITTLE CHANGE IN THE MARINE FORECAST INTO
SUNDAY WITH THE MAIN CONCERN BEING THE DEVELOPMENT OF SHOWERS AND
ISOLD THUNDERSTORMS AS UPPER LEVEL SYSTEM MOVES ACROSS SOUTH FLORIDA
ON SUNDAY. PRESENCE OF DEPARTING RIDGE WILL KEEP WINDS FAIRLY
LIGHT...S-SE 10KTS WITH 15KTS POSSIBLE ALONG THE COAST LATE
AFTERNOON WITH SEABREEZE ENHANCEMENT. WINDS BECOMING LIGHT S-SW
OVERNIGHT. WINDS WILL REMAIN LIGHT AS THEY VEER GENERALLY FROM THE
EAST TOMORROW. SEAS WILL CONTINUE TO DECREASE TO 2-3FT
NEARSHORE...3-4FT OFFSHORE.

SUN NIGHT-THU...LOW PRESSURE EARLY IN THE PERIOD TO PASS SOUTH OF
THE COASTAL WATERS WITH WEAK HIGH PRESSURE BUILDING IN THRU MID
WEEK. WINDS/SEAS STILL FORECAST TO REMAIN BELOW ADVISORY CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  62  78  62  73 /  10  40  50  50
MCO  63  79  62  76 /  10  40  50  50
MLB  64  77  63  74 /  20  50  50  50
VRB  62  79  64  72 /  20  60  60  60
LEE  63  80  62  76 /  10  40  50  50
SFB  63  81  63  76 /  10  40  50  50
ORL  65  80  63  76 /  10  40  50  50
FPR  61  81  63  72 /  30  60  60  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...MOSES
LONG TERM....SEDLOCK
Hazardous weather outlook, Apr 17, 3:33 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
433 AM EDT SAT APR 17 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172045-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
433 AM EDT SAT APR 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...RIP CURRENT IMPACT...
ELEVATED EASTERLY SWELLS WILL CONTINUE A MODERATE RISK FOR RIP
CURRENTS ALONG AREA BEACHES TODAY. THE THREAT WILL BE HIGHEST FROM
10 AM THIS MORNING TO 4 PM THIS AFTERNOON DURING THE OUTGOING
TIDE. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND NEVER SWIM
ALONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SWELLS WILL CONTINUE AN ELEVATED THREAT FOR RIP CURRENTS SUNDAY.
A WEAK SURFACE LOW WILL MOVE OUT OF THE SOUTHEAST GULF OF MEXICO
AND TOWARD SOUTH FLORIDA SUNDAY WHICH WILL INCREASE RAIN CHANCES
OVER THE AREA AND POSSIBLY ALLOW FOR THE DEVELOPMENT OF ISOLATED
THUNDERSTORMS SOUTH OF THE ORLANDO METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH

The radar

The Melbourne radar (KMLB), 93 km away, was scanning. The volume nearest the first event began at 19:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Okeechobee

When
April 17, 2:05 PM EST to 2:12 PM EST
Where
Okeechobee County, 2.13 mi N of Cypress Quarters
Reported by
Storm Chaser
Coordinates
27.281, -80.775

A funnel cloud developed along a line of low-topped showers in eastern Okeechobee County. These showers occurred along a sea and lake breeze convergence boundary on the northeast side of Lake Okeechobee. The funnel cloud lasted about 7 minutes, and was located around 3 miles east-northeast of the city of Okeechobee, Florida.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220227.